Alert archive / Idaho / Wind Advisories in 2016

Wind Advisory 5, NWS Boise, ID

March 21, 2016Gooding County, Jerome County, Twin Falls County, Idaho

NWS Boise, ID issued this wind advisory at Mar 21, 2016, 3:10 PM MDT for Gooding County, Jerome County, Twin Falls County, Idaho. It took effect at Mar 22, 2016, 1:00 PM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2016, 3:10 PM MDT (21:10 UTC)
In effect from
Mar 22, 2016, 1:00 PM MDT
Expired
Mar 22, 2016, 7:00 PM MDT
In force
6 hr
Issued by
NWS Boise, ID

Counties Gooding County, ID, Jerome County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 162 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1517 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WWUS75 KBOI 212110
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
310 PM MDT MON MAR 21 2016

...VERY WINDY TUESDAY ACROSS THE MAGIC VALLEY...


IDZ016-221100-
/O.NEW.KBOI.WI.Y.0005.160322T1900Z-160323T0200Z/
WESTERN MAGIC VALLEY-
310 PM MDT MON MAR 21 2016

...WIND ADVISORY IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM TO 8 PM MDT TUESDAY. 

* WINDS...BUILDING TO WEST 25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

* TIMING...STRONGEST WINDS EXPECTED 2 TO 4 PM TUESDAY AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ON NORTH SOUTH
  ORIENTED ROADS AND LOCALLY HAZARDOUS DRIVING CONDITIONS ON
  BRIDGES ACROSS THE SNAKE RIVER - HANSEN AND PERRINE BRIDGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
4 follow-up statements
409 
WWUS75 KBOI 220940
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
340 AM MDT TUE MAR 22 2016

...WINDY ACROSS THE MAGIC VALLEY...

IDZ016-230000-
/O.CON.KBOI.WI.Y.0005.160322T1900Z-160323T0200Z/
WESTERN MAGIC VALLEY-
340 AM MDT TUE MAR 22 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* WINDS...BUILDING TO WEST 25 TO 30 MPH WITH GUSTS AROUND 40 MPH.

* TIMING...STRONGEST WINDS EXPECTED 2 TO 4 PM TUESDAY AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ON NORTH 
  SOUTH ORIENTED ROADS AND LOCALLY HAZARDOUS DRIVING CONDITIONS 
  ON BRIDGES ACROSS THE SNAKE RIVER - HANSEN AND PERRINE 
  BRIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
195 
WWUS75 KBOI 221444
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
844 AM MDT TUE MAR 22 2016

...VERY WINDY ACROSS THE MAGIC VALLEY THIS AFTERNOON...

IDZ016-222245-
/O.CON.KBOI.WI.Y.0005.160322T1900Z-160323T0200Z/
WESTERN MAGIC VALLEY-
844 AM MDT TUE MAR 22 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM MDT THIS EVENING...

* WINDS...BUILDING TO WEST 30 MPH WITH GUSTS 40 TO 45 MPH.

* TIMING...STRONGEST WINDS EXPECTED 2 TO 4 PM THIS AFTERNOON.

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ON NORTH 
  SOUTH ORIENTED ROADS AND LOCALLY HAZARDOUS DRIVING CONDITIONS 
  ON BRIDGES ACROSS THE SNAKE RIVER - HANSEN AND PERRINE 
  BRIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
243 
WWUS75 KBOI 222224
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
424 PM MDT TUE MAR 22 2016

...VERY WINDY ACROSS THE MAGIC VALLEY THIS AFTERNOON AND EVENING...

IDZ016-230100-
/O.EXT.KBOI.WI.Y.0005.000000T0000Z-160323T0100Z/
WESTERN MAGIC VALLEY-
424 PM MDT TUE MAR 22 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WINDS...WEST 30 MPH WITH GUSTS 40 TO 45 MPH.

* TIMING...THROUGH 7 PM MDT THIS EVENING.

* IMPACTS...DIFFICULT DRIVING CONDITIONS ESPECIALLY ON NORTH 
  SOUTH ORIENTED ROADS AND LOCALLY HAZARDOUS DRIVING CONDITIONS 
  ON BRIDGES ACROSS THE SNAKE RIVER - HANSEN AND PERRINE 
  BRIDGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

&&

$$
116 
WWUS75 KBOI 230045
NPWBOI

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BOISE ID
645 PM MDT TUE MAR 22 2016

IDZ016-230145-
/O.EXP.KBOI.WI.Y.0005.000000T0000Z-160323T0100Z/
WESTERN MAGIC VALLEY-
645 PM MDT TUE MAR 22 2016

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

WEST WINDS WILL DECREASE BELOW ADVISORY CRITERIA AFTER 7 PM MDT
THIS EVENING. GUSTY WEST WINDS WILL CONTINUE THROUGH THE
NIGHT...ALTHOUGH WINDS ARE NOT EXPECTED TO REACH ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:04 PM MDT, 6 minutes earlier.

Area forecast discussion, Mar 21, 3:04 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
304 PM MDT MON MAR 21 2016

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...MAIN FORECAST CHANGE
WAS TO ADD THUNDERSTORM THREAT WITH HAIL/GUSTY WINDS ACROSS THE
CWFA THROUGH THIS EVENING. QUARTER SIZE HAIL WAS REPORTED NEAR
STAR ABOUT 215 PM WITH STORMS NOW LIFTING NE ALONG THE GEM-BOISE
COUNTY LINE AS OF 3 PM. COLD UPPER TROUGH WILL SETTLE ACROSS THE
AREA THROUGH TUESDAY WITH 4 TO 8 INCHES OF STORM TOTAL NEW SNOW
ABOVE 6K FT MSL THROUGH TUESDAY AND 2 TO 5 INCHES ABOVE 4500 FEET
TUESDAY.

A WIND ADVISORY IS LIKELY FOR LATE TUESDAY ACROSS THE MAGIC VALLEY
AS STRONG WINDS ALOFT MIX ON COLD AIR ADVECTION. PATCHY FOG IS
POSSIBLE WEDNESDAY MORNING BUT WITH A LOT OF WIND LOW LEVELS MAY
DRY OUT...SO WILL ADDRESS FOG LATER. LESS WIND AND NOT AS COLD OR
STORMY ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...COOL AND MOIST
NORTHWESTERLY FLOW WILL CONTINUE THROUGH SATURDAY WITH SHOWERS
FOCUSED MAINLY OVER THE HIGHER TERRAIN. A SERIES OF WEAK SHORTWAVES
WILL MOVE THROUGH THE REGION KEEPING A CHANCE OF SHOWERS THROUGH THE
PERIOD. TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD WITH
FRIDAY BEING THE COOLEST DAY. SNOW LEVELS WILL BE AROUND 5000FT MSL
THROUGH THURSDAY LOWERING TO 3500 TO 4000FT MSL ON FRIDAY AS A WEAK
COLD FRONT MOVES THROUGH. WITH THE PASSAGE OF THE COLD FRONT COLD
AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY AT ALL LOCATIONS FOR
SHOWERS AND POSSIBLE GRAUPEL ON FRIDAY AFTERNOON. DRIER AIR MOVES IN
FROM THE NORTHWEST FOR SATURDAY WITH MOSTLY SUNNY SKIES.

SATURDAY NIGHT THROUGH MONDAY...UNSETTLED PATTERN STARTS TO MAKE ITS
WAY BACK TO OUR AREA BY SUNDAY AFTERNOON. SLIGHT DIFFERENCES IN
MODELS WITH TIMING OF THE NEXT SYSTEM PUSHING IN...BUT OVERALL TREND
IS FOR A WET FORECAST...ESPECIALLY FOR THE WEST CENTRAL MOUNTAINS.
MODELS ARE SHOWING THIS LOW DIGGING SOUTH AND BECOMING CUTOFF. AS
THIS LOW PUSHES SOUTH TEMPERATURES WILL DROP BELOW NORMAL WITH SNOW
LEVELS DROPPING TO AROUND 3600 FEET.

&&

.AVIATION...GENERALLY VFR. SCATTERED MVFR TO IFR SHOWERS AND
ISOLATED THUNDERSTORMS. SNOW LEVELS 6-7KFT MSL LOWERING TO 3KFT MSL
BY 12Z/TUE. MOUNTAINS BECOMING OBSCURED AFTER 00Z/TUE. SURFACE WINDS
SOUTH TO SOUTHWESTERLY 10-20KT WITH GUSTS TO 35KT IN SE OREGON THIS
AFTERNOOON. WINDS SHIFTING TO WESTERLY-NORTHWESTERLY 10-20KT WITH
GUSTS TO 35KT WITH FRONTAL PASSAGE BETWEEN 00Z/TUE TO 12Z/TUE. WINDS
ALOFT AT 10KFT MSL...SW 30-45KT BECOMING NW 30-40KT BY 12Z/TUE.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....KA/JC
AVIATION.....KA

In the hours before

Special weather statement, Mar 21, 2:21 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
221 PM MDT MON MAR 21 2016

IDZ012-014-212045-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-
221 PM MDT MON MAR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEM AND NORTHWESTERN
ADA COUNTIES UNTIL 245 PM MDT...

AT 221 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR EMMETT...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EMMETT...EAGLE...STAR...SWEET...FIREBIRD SPEEDWAY AND MONTOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4364 11649 4408 11651 4415 11628 4381 11628
TIME...MOT...LOC 2021Z 239DEG 13KT 4385 11643

VM

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 2:21 PM MDTSpecial Weather StatementBOIGem24 min
Mar 21, 4:17 PM MDTSpecial Weather StatementBOIAda43 min
Mar 21, 4:48 PM MDTSpecial Weather StatementBOIAda57 min
Mar 21, 4:57 PM MDTSpecial Weather StatementBOIGem48 min
Mar 21, 5:54 PM MDTSpecial Weather StatementBOIElmore66 min

Nearby

Wind Advisories in Idaho, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.